Minnesota, 2005

Tornado and Hail in Minnesota, March 30, 2005

March 30, 2005 · NWS ARX · 13 events in 7 counties and zones

A potent early spring storm triggered severe thunderstorms over portions of southeast Minnesota. A small tornado touched down briefly near the Minnesota-Iowa state line just south of Adams (Mower County), damaging barns and outbuildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A potent early spring storm triggered severe thunderstorms over portions of southeast Minnesota. A small tornado touched down briefly near the Minnesota-Iowa state line just south of Adams (Mower County), damaging barns and outbuildings. Elsewhere around the area, hail the size of pennies and quarters was reported by law enforcement officials, spotters and amateur radio operators. Thunderstorm wind gusts estimated at 60 to 65 mph blew the roof off a horse stable near Chester (Olmsted County) and damaged farm buildings near Elgin (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 30, 2:50 AM CST, 11 hours 5 minutes earlier.

Area forecast discussion, Mar 30, 2:50 AM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 AM CST WED MAR 30 2005

.SHORT TERM...THROUGH FRIDAY NIGHT

FORECAST PROBLEM FOCUSES ON SEVERE WEATHER POTENTIAL THIS
AFTERNOON...THEN FLOODING POTENTIAL TONIGHT.

AT 07Z...WATER VAPOR IMAGERY AND SURFACE ANALYSIS SHOWS DEEP AND
NEGATIVELY TILTED UPPER/SURFACE LOW MOVING NORTHEAST ACROSS KS.
STRONG DEFORMATION AXIS STRETCHING NORTHWEST OF THE LOW FROM ND INTO
CENTRAL NE. SOME STRONG CONVECTION FIRING IN THIS AXIS IN RESPONSE
TO FRONTOGENETIC FORCING ACROSS NE. CLOSER TO HOME...PRETTY GOOD
VEIL OF CIRRUS IN PLACE ACROSS OUR FORECAST AREA IN ADVANCE OF THE
KS LOW. SOUTHERLY BREEZE AND CLOUD COVER RESULTING IN MILD OVERNIGHT
TEMPERATURES. TEMPERATURES....WITH THE EXCEPTION OF NORTH CENTRAL
WISCONSIN...WERE STILL IN THE MIDDLE 50S.

FOR TODAY...NEGATIVELY TILTED LOW PRESSURE SYSTEM MOVES INTO
NORTHEAST IA BY 21Z WITH COLD FRONT EXTENDING NW-SE ACROSS IA INTO
IL. ML COMPUTED CAPES INCREASE ACROSS THE AREA INTO THE
1000-1400J/KG RANGE BY THEN. EXPECTING A NW-SE LINE OF CONVECTION TO
FIRE BY EARLY THIS AFTERNOON ALONG THE FRONT ACROSS IA INTO IL. THIS
LINE OF CONVECTION THEN EXPECTED TO RAPIDLY LIFT NORTHEAST ACROSS
THE AREA LATER IN THE AFTERNOON. 0-3KM BULK SHEAR AND OTHER
PARAMETERS POINTING TOWARD MAINLY DAMAGING WIND THREAT ASSOCIATED
WITH THE LINE OF CONVECTION. AS A RESULT...ADDED DAMAGING WIND
VERBIAGE TO SOUTHERN PART OF FORECAST AREA CLOSER TO SPCS MODERATE
SEVERE RISK. ANY TORNADO THREAT WOULD BE MAINLY SOUTH AND EAST OF
THE AREA WHERE BETTER HELICITY VALUES WILL EXIST.

SECOND PHASE OF THIS STORM SYSTEM KICKS IN TONIGHT AS STRONG
DEFORMATION AXIS SETS UP ACROSS NORTHWEST HALF OF FORECAST AREA AS
THE LOW PULLS INTO CENTRAL WI. AREAS UNDER THE AXIS/STRONG
FRONTOGENETIC FORCING COULD SEE UP TO AN INCH OF RAINFALL. THIS
WOULD BE ACROSS AREAS ALREADY EXPERIENCING HIGH RIVER LEVELS FROM
RECENT SNOWMELT. WITH THIS IN MIND WILL ISSUE A FLOOD WATCH TONIGHT
FOR AREAS BASICALLY NORTHWEST OF A LINE FROM NEILLSVILLE TO LA
CROSSE WI...TO NEW HAMPTON IA. THIRD PHASE OF THE STORM SYSTEM WILL
BE GUSTY NORTHWEST WINDS ON BACKSIDE OF THE LOW LATER TONIGHT. WINDS
OF 20-30 MPH POSSIBLE ACROSS WIND PRONE AREAS OF SOUTHEAST MN AND
NORTHEAST IA.

DEEP LOW CONTINUES TO LIFT INTO MICHIGANS UPPER PENINSULA ON
THURSDAY WITH MOST OF THE PRECIPITATION CLEAR OF OUR AREA BY NOON.
OF CONCERN WILL BE THE STRONG NORTHWEST WINDS IN THE WAKE OF THE
LOW. COLD AIR ADVECTION/DOWNWARD MOMENTUM COULD PUSH GUSTS INTO THE
40-45 MPH RANGE. WILL BEEF WINDS UP A BIT AND LET LATER SHIFTS
ASSESS FOR POSSIBLE WIND ADVISORY.

HIGH PRESSURE BUILDS INTO THE AREA ON FRIDAY WITH HIGH TEMPERATURES
ONLY IN THE MIDDLE AND UPPER 40S.

.LONG TERM...SATURDAY THROUGH TUESDAY

00Z 30MAR05 DGEX CONTINUES TO SHOW DRY AND WARMER CONDITIONS THROUGH
MONDAY. NEXT CHANCE OF PRECIPITATION APPEARS TO BE MONDAY NIGHT INTO
TUESDAY AS LOW TREKKING EAST ACROSS NORTHERN TIER STATES PUSHES A
COLD FRONT THROUGH THE AREA. CURRENT EXTENDED GRIDS HAVE THIS
HANDLED WELL. NO CHANGES MADE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH FROM 6 PM WEDNESDAY TO 6 AM THURSDAY FOR WIZ017-
     WIZ029-WIZ032-WIZ033-WIZ034-WIZ041.

MN...FLOOD WATCH FROM 6 PM WEDNESDAY TO 6 AM THURSDAY FOR MNZ079-
     MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...FLOOD WATCH FROM 6 PM WEDNESDAY TO 6 AM THURSDAY FOR IAZ008-
     IAZ009-IAZ018-IAZ019.

&&

DAS
Hazardous weather outlook, Mar 30, 5:16 AM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
516 AM CST WED MAR 30 2005

IAZ008-009-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
311200-
BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON-
LA CROSSE-MITCHELL-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
516 AM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY.

A VIGOROUS LOW PRESSURE CENTER WILL LIFT OUT OF KANSAS EARLY THIS
MORNING AND MOVE NORTHEASTWARD ACROSS IOWA THIS AFTERNOON...AND THEN
INTO WISCONSIN BY THIS EVENING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF A SURFACE COLD FRONT
ACCOMPANYING THE LOW. ATMOSPHERIC PARAMETERS OF INSTABILITY AND WIND
PROFILES INDICATE THE POTENTIAL FOR A LINE OF STORMS TO DEVELOP
ACROSS NORTHEAST IOWA EARLY THIS AFTERNOON. THE LINE OF STORMS WILL
THEN MOVE RAPIDLY NORTHEASTWARD INTO WESTERN WISCONSIN BY LATE
AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG DAMAGING
WINDS AND TO A LESSER EXTENT...LARGE HAIL.

IN ADDITION...SOME LOCALLY MODERATE TO HEAVY RAIN IS POSSIBLE
TONIGHT ACROSS THE AREA AS THE LOW PULLS INTO CENTRAL WISCONSIN. WITH
THE RECENT SNOWMELT...MANY RIVERS AROUND THE AREA ARE RUNNING HIGH OR
EVEN OUT OF THEIR BANKS. THUS...ANY ADDITIONAL RAINFALL WILL LEAD TO
ADDITIONAL FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BECOME NECESSARY THIS AFTERNOON...MAINLY
AFTER NOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ010-011-029-030-WIZ042>044-053>055-061-311200-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-JUNEAU-MONROE-
RICHLAND-VERNON-WINNESHIEK-
516 AM CST WED MAR 30 2005

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY.

A VIGOROUS LOW PRESSURE CENTER WILL LIFT OUT OF KANSAS EARLY THIS
MORNING AND MOVE NORTHEASTWARD ACROSS IOWA THIS AFTERNOON...AND THEN
INTO WISCONSIN BY THIS EVENING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF A SURFACE COLD FRONT
ACCOMPANYING THE LOW. ATMOSPHERIC PARAMETERS OF INSTABILITY AND WIND
PROFILES INDICATE THE POTENTIAL FOR A LINE OF STORMS TO DEVELOP
ACROSS NORTHEAST IOWA EARLY THIS AFTERNOON. THE LINE OF STORMS WILL
THEN MOVE RAPIDLY NORTHEASTWARD INTO WESTERN WISCONSIN BY LATE
AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG DAMAGING
WINDS AND TO A LESSER EXTENT...LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BECOME NECESSARY THIS AFTERNOON...MAINLY
AFTER NOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

In the hours before

Special weather statement, Mar 30, 8:47 AM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
847 AM CST WED MAR 30 2005

IAZ008-009-018-MNZ079-086-087-094-095-302000-
DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
103 IN EFFECT UNTIL 2 PM CST FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 3 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

HOWARD

IN MINNESOTA THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHEAST MINNESOTA

DODGE                 FILLMORE              MOWER
OLMSTED               WABASHA

THIS INCLUDES THE CITIES OF...OSAGE...RUSHFORD...CHARLES CITY...
WABASHA...AUSTIN...DODGE CENTER...CRESCO AND ROCHESTER
Special weather statement, Mar 30, 11:06 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 AM CST WED MAR 30 2005

IAZ010-011-019-029-030-WIZ053>055-061-302200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-VERNON-
WINNESHIEK

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 104 IN
EFFECT UNTIL 4 PM CST FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 5 COUNTIES

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               WINNESHIEK

IN WISCONSIN THIS WATCH INCLUDES 4 COUNTIES

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND
VERNON

THIS INCLUDES THE CITIES OF...RICHLAND CENTER...
PRAIRIE DU CHIEN...DECORAH...ELKADER...OELWEIN...WAUKON...
VIROQUA...NEW HAMPTON AND PLATTEVILLE

IAZ008-009-018-MNZ079-086-087-094-095-302000-
DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA

SEVERE THUNDERSTORM WATCH NUMBER 103 REMAINS VALID UNTIL 2 PM CST
FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 3 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

HOWARD

IN MINNESOTA THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHEAST MINNESOTA

DODGE                 FILLMORE              MOWER
OLMSTED               WABASHA

THIS INCLUDES THE CITIES OF...OSAGE...RUSHFORD...CHARLES CITY...
AUSTIN...WABASHA...DODGE CENTER...CRESCO AND ROCHESTER

The radar

The Minneapolis radar (KMPX), 94 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Dodge

When
March 30, 1:55 PM CST
Where
Dodge County, West Concord
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.150, -92.900

Tornado, Mower

When
March 30, 2:18 PM CST to 2:19 PM CST
Where
Mower County, 4 mi S of Adams
Rating
F0
Path length
1 mi
Path width
30 yd
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -92.733

Hail, Fillmore

When
March 30, 2:40 PM CST
Where
Fillmore County, 2 mi S of Preston
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.650, -92.083

Hail, Olmsted

When
March 30, 2:55 PM CST
Where
Olmsted County, 2 mi S of Dover
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.933, -92.150

Hail, Wabasha

When
March 30, 3:27 PM CST
Where
Wabasha County, Plainview
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.167, -92.167

Hail, Wabasha

When
March 30, 3:27 PM CST
Where
Wabasha County, Elgin
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.133, -92.250

Hail, Houston

When
March 30, 3:28 PM CST
Where
Houston County, 2 mi E of Money Creek
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.817, -91.583

Thunderstorm Wind, Olmsted

When
March 30, 3:28 PM CST
Where
Olmsted County, 1 mi S of Chester
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.983, -92.350

Thunderstorm Wind, Wabasha

When
March 30, 3:30 PM CST
Where
Wabasha County, 4 mi NW of Elgin
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
44.167, -92.300

Hail, Winona

When
March 30, 3:34 PM CST
Where
Winona County, Ridgeway
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.917, -91.567

Thunderstorm Wind, Wabasha

When
March 30, 3:40 PM CST
Where
Wabasha County, 1 mi W of Wabasha
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.383, -92.050

Hail, Wabasha

When
March 30, 3:42 PM CST
Where
Wabasha County, Lake City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.450, -92.267

Thunderstorm Wind, Wabasha

When
March 30, 3:42 PM CST
Where
Wabasha County, Lake City
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.450, -92.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442204, 5442205, 5442206, 5442207, 5442208, 5442215, 5442211, 5442214, 5442216, 5442212, 5442213, 5442209, 5442210.